Q: Topomax Dosage Worries Me
Hi, I have been diagoned with rapid cycling mood diorder BP. Have tried every
possible combination of medication and none of them worked. Am currently on 300
mg of topomax but it is exhausting me physically. 275mg still left me high. High
to me means that I am emotionally explosive , so turbulent, mind racing spitting
fire inside, and then two minutes later so calm and gentle and soooo relaxed and
then again later distressed and crying . Mind does appear to be slightly
confused and inconsistent on the topomax!!!. Have not worked in six months but
am a qualifed professional. The heavy dosage of the topomax worries me. I am
27.I know little about topomax. Would really appreciate anything your advices.
Dear Ms. F' --
Well, you're probably teaching me more than I'm going to be able to offer
you here. We started using Topomax quite quickly after it became
available: the potential for weight loss, after all the damage we've
caused with other medications that can cause weight gain, made it more
attractive than it would otherwise have been at an early stage in our use of it
-- usually we would wait and see what happened to the first few folks who were
forced into using it for lack of alternatives, but in this case I think we went
considerably faster into using it.
As a result we're well into using it before having a
very full knowledge of what can happen with it sometimes, for some people.
We know what it does in most cases, but could it cause significant mania or
rapid cycling, for example? Your experience is going in the little column
in my head of people who've had symptoms highly suggestive of both of these
aspects of bipolar disorder. I started mistrusting it several months ago
and dropped it to near the bottom of my list of alternatives.
You're not describing the common side effects of
confusion, sedation, unsteadiness on your feet, and problems with memory.
Those are what has really held us back from using Topomax (now nick-named "Stupimax").
But I had already begun to suspect the medication could actually worsen bipolar
disorder, rather like antidepressants can do. Your letter significantly
strengthens this impression -- thanks for sending it.
Notice that the dose is not really the worrisome thing
here. Rather, its the effect the medication is having upon you.
Perhaps a lower dose might not have the "pro-manic" effect, but
generally, such as with antidepressants, there's not much hope but to just get
off the stuff and look for something with more purely mood stabilizing
Published November, 2001